Reglan Induced Galactorrhea – Case Scenario
In this case scenario, I’m going to demonstrate and unusual side effect of galactorrhea. Reglan induced galactorrhea is a possibility due to the mechanism of dopamine blockade. The case:
A 46 year old female obese female has a history of type 2 diabetes. She has been diagnosed with gastroparesis and seen by GI specialists. Her primary symptoms involve nausea and feeling painfully bloated particularly after meals. She has been put on Reglan (metoclopramide) to help with these symptoms.
She gets modest relief from the metoclopramide, but within a few weeks, she begins to notice breast leakage. This is not normal for her and she goes to get this checked out at her primary care clinic.
Pregnancy is ruled out by testing for it. The primary care provider is concerned about potential for tumor or other medical problem causing this issue.
I think this case highlights a few important points.
- History taking is so important. You must find out what medications have been started or changed when new symptoms arise.
- Recognizing specialty medications. Many times, specialist will only see patients every 6 months to a year. The specialist may be very familiar with the Reglan and the adverse effect profile. The primary care provider may not be as familiar with the mechanism and potential adverse effects.
- Communication. In this scenario, I have seen instances where there has been poor communication between specialty and primary care. The primary care provider may not realize that the patient is even on the Reglan if there has not been good communication.
- In my biased opinion, getting more pharmacist involvement in patient care can help recognize potential adverse drug reactions much more quickly.
Hope you enjoyed the scenario. While Reglan induced galactorrhea can happen, also remember that antipsychotics block dopamine and could also cause these symptoms.
Love the blog? Get a free gift simply for following! Over 5,000 medication loving healthcare professional have taken advantage of this!